Home > Journals > The Journal of Sports Medicine and Physical Fitness > Past Issues > The Journal of Sports Medicine and Physical Fitness 2002 March;42(1) > The Journal of Sports Medicine and Physical Fitness 2002 March;42(1):92-4

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

THE JOURNAL OF SPORTS MEDICINE AND PHYSICAL FITNESS

A Journal on Applied Physiology, Biomechanics, Preventive Medicine,
Sports Medicine and Traumatology, Sports Psychology


Indexed/Abstracted in: Chemical Abstracts, CINAHL, Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,215


eTOC

 

Case reports  CLINICAL MEDICINE


The Journal of Sports Medicine and Physical Fitness 2002 March;42(1):92-4

Copyright © 2009 EDIZIONI MINERVA MEDICA

language: English

Exercise-induced, persistent and generalized muscle cramps. A case report

Dickhuth H. H., Röcker K., Niess A., Horstmann T., Mayer F., Striegel H.

From the Medical Clinic and Polyclinic, Department of Sports Medicine, University of Tübingen, Tübingen, Germany


PDF  


We are ­reporting on a 46-­year-old man who has suf­fered of ­muscle ­cramps for 4 ­years, occur­ring imme­di­ately ­after jog­ging and ­playing ­tennis and ­lasting for 7-8 ­hours. ­Repeated neu­ro­log­ical, ortho­pedic, ­internal med­ical and endo­crin­o­log­ical exam­ina­tions ­showed no path­o­log­ical find­ings. Phys­io­therapy, sup­ple­men­ta­tion of ­fluids and elec­tro­lytes had no ­effect, nor did med­i­ca­tion ­therapy ­with ­muscle relax­ants. ­During spi­roer­gom­etry ­without med­i­ca­tion, ­there was an over­pro­por­tional ­increase of ­heart ­rate and res­pir­a­tory ­rate ­with ­delayed pCO2 ­increase ­after exer­cise ­with oth­er­wise ­normal ­blood gas ­levels. ­This reac­tion was con­sid­er­ably ­reduced ­during spi­roer­gom­etry ­under β-­blockade (metop­rolol 100 mg); at the ­same ­time, the ­muscle ­cramps ­could no ­longer be ­induced. ­Both exces­sive res­pir­a­tory reg­u­la­tion and ­direct hyper­ad­re­nergic stim­u­la­tion ­should be dis­cussed as the pri­mary ­cause of the ­muscle ­cramps. ­According to ­recent find­ings, β-­blockers ­with ­intrinsic sym­path­o­com­i­metic ­activity ­should be ­avoided in ­therapy.

top of page

Publication History

Cite this article as

Corresponding author e-mail